Arkansas, 2003

Damaging Wind in Arkansas, August 20, 2003

August 20, 2003 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 20, 2:52 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 20, 2:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT WED AUG 20 2003

TEMPERATURES IN THE LOW AND MID 90S THIS AFTERNOON COMBINED WITH
DEWPOINTS IN THE MID 70S EQUALS HEAT INDICES NEAR 105 DEGREES. HEAT
ADVISORY CONTINUES THROUGH 7 PM. ISOLATED THUNDERSTORMS HAVE POPPED
UP ACRS MAINLY THE SOUTHERN HALF OF THE FORECAST AREA IN RESPONSE
TO HEATING AND A WEAK SHORTWAVE MOVING EAST ACROSS NORTH
MISSISSIPPI. THIS ACTIVITY WILL DIE WITH SUNSET. TEMPERATURES
RECOVERED TO 75 DEGREES LAST NIGHT IN THE ADVISORY AREA AND
THAT SHOULD HAPPEN AGAIN TONIGHT. EXPECT LOWER 70S ELSEWHERE. MAYBE
EVEN SOME UPPER 60S ACRS NE SXNS OF THE AREA...NEAR PARIS WHERE
DEWPOINTS ARE A LITTLE LOWER.

WEAK UPPER TROF PASSES BY TO THE NORTH ON THURSDAY WHILE SHORTWAVE
CURRENTLY OVR NRN MS WASHES OUT OVER THE REGION. THESE FEATURES
ALONG WITH PLENTY OF AVAILABLE MOISTURE SHOULD RESULT IN SCATTERED
THUNDERSTORMS DURING THE AFTERNOON. WITH THE UPPER RIDGE A LITTLE
WEAKER AND A BIT MORE CLOUD COVER AND PRECIP WL NOT ISSUE A HEAT
ADVISORY ATTM FOR THURSDAY. EXPECT HIGH TEMPS TO BE A DEGREE OR TWO
COOLER THAN TODAY WITH HEAT INDICES AROUND 105 IN THE DELTA AND 100-
105 ELSEWHERE.

ANOTHER WARM DAY IN STORE FOR FRIDAY AS A CDFNT APPROACHES WITH
SCT AFTN TSTMS. EXPECT TEMPS IN THE LOWER 90S AND HIGH HUMIDITY.
FRONT BEGINS TO MOVE SLOWLY THROUGH THE MID SOUTH FRI NIGHT WITH A
CHANCE OF TSTMS. GFS PUSHES FRONT INTO N CNTRL MS BY 00Z SAT...
PERHAPS A BIT QUICK. WL TAPER POPS FROM N TO S ON SAT. BY SUN FRONT
MOVES INTO S CNTRL MS BUT WL LEAVE A SMALL POPS ACRS N MS.

BY MON SFC HIGH MOVES OFF TO THE EAST AND UPPER RIDGE FLATTENS ACRS
THE REGION. LOW LEVEL MOISTURE STARTS TO MOVE BACK NORTH MON AFTN.
EXPECT AFTN ACTIVITY MON-WED.

.MEG...HEAT ADVISORY FOR PARTS OF EAST-CENTRAL AR...NORTHWEST
       MS...AND EXTREME SOUTHWEST TENNESSEE THROUGH THIS
       AFTERNOON. THE AREA IS GENERALLY THE MISSISSIPPI
       DELTA SOUTH OF A LINE FROM WYNNE AR TO MILLINGTON TN.

SJM
Hazardous weather outlook, Aug 20, 2:32 AM CST, 12 hours 28 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

HIGH TEMPERATURES WILL CLIMB INTO THE MID 90S ACROSS EASTERN
ARKANSAS...NORTHWEST MISSISSIPPI...AND EXTREME SOUTHWEST TENNESSEE.
WITH THESE TEMPERATURES AND HIGH HUMIDITIES...HEAT INDICES WILL BE
BETWEEN 105 AND 110 DEGREES. A HEAT ADVISORY HAS BEEN ISSUED FOR THESE
AREAS...MAINLY SOUTH OF A LINE FROM WYNNE ARKANSAS...TO MILLINGTON
TENNESSEE.

AREAS OUTSIDE OF THE HEAT ADVISORY WILL SEE HEAT INDICES BETWEEN 100
AND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE INTO THE MIDSOUTH DURING THE FRIDAY THROUGH
SATURDAY NIGHT TIME FRAME...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA. THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Francis

When
August 20, 3:00 PM CST to 3:05 PM CST
Where
St. Francis County, Forrest City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.017, -90.767

Some tree limbs and power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332956.